The animal tranquilizer xylazine, also known as "tranq," has been found mixed with other drugs in Worcester County, causing concern among law enforcement officials that there could be a rise in overdoses and drug-related deaths.
Xylazine, a sedative that is not approved for human use, has been found mixed with cocaine, heroin and fentanyl, the Worcester County District Attorney's Office said in a statement released Tuesday.
It is not an opioid but can compound the effects of opioids by causing drowsiness, amnesia, slow breathing and heart rate and dangerously low blood pressure. Xylazine is also known to be mixed with other drugs and many people aren't even aware they are using it.
The district attorney's office said Narcan cannot reverse the effects of xylazine, but people are still advised to administer Narcan during possible opioid overdoses because the drug is often mixed with opioids. Emergency medical services should also be called for the overdose victim.
The National Institute on Drug Abuse has already linked xylazine to overdose deaths in the U.S., with the northeast region seeing the greatest impact.